Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 170, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 11, 2008, 5:24 PM EDT for Catoosa County, Murray County, Whitfield County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2008, 5:24 PM EDT (21:24 UTC)
- Expired
- Apr 11, 2008, 6:00 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Catoosa County, GA, Murray County, GA, Whitfield County, GA
The radar
The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 5:38 PM EDT | TSTM WND GST 60 | Cohutta, GA | |
| Apr 11, 5:38 PM EDT | HAIL 0.88 | Cohutta, GA | ESTIMATED 60 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 112125
SVRFFC
GAC047-213-313-112200-
/O.NEW.KFFC.SV.W.0170.080411T2124Z-080411T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT FRI APR 11 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CATOOSA COUNTY IN NORTHWEST GEORGIA
NORTHERN MURRAY COUNTY IN NORTHWEST GEORGIA
NORTHERN WHITFIELD COUNTY IN NORTHWEST GEORGIA
* UNTIL 600 PM EDT
* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR TUNNEL
HILL...MOVING EAST AT 43 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CRANDALL AND GREGORY.
THIS STORM PRODUCED NICKEL SIZED HAIL IN ROCK SPRINGS AT 512 PM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3499 8462 3486 8462 3480 8504 3497 8512
3501 8490
TIME...MOT...LOC 2124Z 248DEG 38KT 3492 8496
$$1 follow-up statement
000
WWUS52 KFFC 112141
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
541 PM EDT FRI APR 11 2008
GAC047-112151-
/O.CAN.KFFC.SV.W.0170.000000T0000Z-080411T2200Z/
CATOOSA GA-
541 PM EDT FRI APR 11 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CATOOSA COUNTY IS
CANCELLED...
.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3499 8462 3486 8462 3481 8499 3491 8500
3497 8498 3497 8497 3499 8497 3500 8488
TIME...MOT...LOC 2141Z 253DEG 37KT 3496 8485
$$
GAC213-313-112200-
/O.CON.KFFC.SV.W.0170.000000T0000Z-080411T2200Z/
WHITFIELD GA-MURRAY GA-
541 PM EDT FRI APR 11 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN MURRAY AND NORTHEASTERN WHITFIELD COUNTIES...
AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
COHUTTA...MOVING EAST AT 43 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUMAC...GREGORY...CRANDALL...CISCO AND TENNGA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR NORTHWEST GEORGIA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3499 8462 3486 8462 3481 8499 3491 8500
3497 8498 3497 8497 3499 8497 3500 8488
TIME...MOT...LOC 2141Z 253DEG 37KT 3496 8485
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 4:05 PM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 11, 4:05 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 405 PM EDT FRI APR 11 2008 .SHORT TERM /TODAY THROUGH MONDAY/... A STRONG SOUTHERLY FLOW WILL CONTINUE AHEAD OF THE APPROACHING COLD FRONT...THAT HAS BEEN PRODUCING STRONG STORMS ALREADY TO OUR WEST. THE FRONT IS EXPECTED TO ENTER THE STATE AFTER 00Z AND PROGRESS INTO SOUTHEASTERN SECTIONS SATURDAY AFTERNOON. DRY CONDITIONS SHOULD PREVAIL SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT DURING THE OVERNIGHT HOURS A SECONDARY FRONT WILL USHER IN A MUCH COLDER AIRMASS AND A CHANCE OF MORE SHOWERS TO SECTIONS SUNDAY NIGHT INTO MONDAY. .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... CLOUDINESS WILL PRESIST INTO MONDAY NIGHT...BUT HIGH PRESSURE WILL MOVE IN TUESDAY AND REMAIN DOMINATE THROUGH THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 81 62 69 39 62 / 30 60 20 10 20 ATLANTA 79 58 66 43 59 / 70 70 20 10 20 BLAIRSVILLE 75 56 68 37 54 / 80 60 20 10 20 CARTERSVILLE 80 54 66 38 57 / 80 70 20 10 20 COLUMBUS 83 64 71 43 64 / 30 60 30 10 20 GAINESVILLE 78 59 65 42 59 / 70 60 20 10 20 MACON 83 63 72 44 68 / 20 60 30 10 20 ROME 80 58 70 41 59 / 80 70 20 10 20 PEACHTREE CITY 80 59 67 39 58 / 60 60 20 10 10 VIDALIA 85 61 73 47 67 / 10 20 40 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 37
In the hours before
Special weather statement, Apr 11, 4:55 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 455 PM EDT FRI APR 11 2008 GAZ003-004-112145- 455 PM EDT FRI APR 11 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHITFIELD AND CATOOSA COUNTIES UNTIL 545 PM EDT... AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF FORT OGLETHORPE...MOVING EAST AT 46 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WHITFIELD AND CATOOSA COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE LAKEVIEW...FORT OGLETHORPE...BOYNTON...INDIAN SPRINGS...ROCKY FACE...GRAYSVILLE...RINGGOLD...TUNNEL HILL...KEITH... DALTON...DAWNVILLE...COHUTTA AND VARNELL. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 4:17 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 39 min |
| Apr 11, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Floyd, Polk | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.